Email updates

Keep up to date with the latest news and content from BMC Gastroenterology and BioMed Central.

Open Access Research article

Gynecomastia during imatinib mesylate treatment for gastrointestinal stromal tumor: a rare adverse event

HeLi Liu, GuoQing Liao and ZhongShu Yan*

Author Affiliations

Department of Gastrointestinal Surgery, Xiangya Hospital, Central South University, Changsha 410008, China

For all author emails, please log on.

BMC Gastroenterology 2011, 11:116  doi:10.1186/1471-230X-11-116

Published: 2 November 2011

Abstract

Background

Imatinib mesylate has been the standard therapeutic treatment for chronic myeloid leukemia, advanced and metastatic gastrointestinal stromal tumor (GIST). It is well tolerated with mild adverse effects. Gynecomastia development during the course of treatment has been rarely reported.

Methods

Ninety-eight patients with advanced or recurrent GIST were treated with imatinib mesylate. Among the fifty-seven male patients six developed gynecomastia during the treatment. The lesions were confirmed by sonography. Sex hormone levels were determined in six patients with and without the presence of gynecomastia respectively. The patients with gynecomatia were treated with tamoxifene and the sex hormones were assayed before and after tamoxifene treatment.

Results

In patients with gynecomastia the lump underneath the bilateral nipples was 2.5 to 5 centimeters in diameter. Their serum free testosterone levels ranged between 356.61 and 574.60 ng/dl with a mean ± SD of 408.64 ± 82.06 ng/dl (95% CI 343.03~474.25 ng/dl), which is within the normal range. The level of serum estradiol was 42.89 ± 16.54 pg/ml (95% CI 29.66~56.12 pg/ml). Three patients had higher levels (43.79~71.21 pg/ml) and the others' were within normal range of 27.00~34.91 pg/ml. Six patients without the development of gynecomastia had normal free testosterone. One patient died because of large tumor burden. The sex hormones had no significant changes before and after tamoxifene treatment.(P > 0.05)

Conclusions

Testosterone levels were not decreased in the six GIST patients with gynecomastia. Three patients had increased serum estradiol level which suggests that imbalance of sex hormones may be the cause of gynecomastia during treatment with imatinib mesylate.